Alert archive / Arizona / Flash Flood Warnings in 2022
Flash Flood Warning 97, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Aug 17, 2022, 9:08 PM MST for Pima County, Pinal County, Arizona. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 17, 2022, 9:08 PM MST (04:08 UTC)
- Expired
- Aug 18, 2022, 4:00 AM MST
- In force
- 7 hr
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
Counties Pima County, AZ, Pinal County, AZ
The radar
The Tucson radar (KEMX), 76 km from the middle of the area, began a volume at 04:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 00:00Z, 4.1 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 378 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 2589 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
788
WGUS55 KTWC 180408
FFWTWC
AZC019-021-181100-
/O.NEW.KTWC.FF.W.0097.220818T0408Z-220818T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
908 PM MST Wed Aug 17 2022
The National Weather Service in Tucson has issued a
* Flash Flood Warning for...
North Central Pima County in southeastern Arizona...
Southern Pinal County in southeastern Arizona...
* Until 400 AM MST Thursday.
* At 908 PM MST, Doppler radar and automated rain gauges indicated
between 1 and 3 inches of rain has fallen this evening across a
broad area that drains into the Altar Wash, Brawley Wash, Blanco
Wash and Los Robles Wash. Flash flooding is occuring in areas
along and near these washes, and is expected to persist into the
early morning hours of Thursday.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar and automated gauges.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Marana, Three Points, Avra Valley, Tucson Estates, Saguaro
National Park West and Picture Rocks.
This includes the following streams and drainages...
South Mendoza Wash, Cocio Wash, Blanco Wash, Peñitas Wash, Cerro
Prieto Wash, Altar Wash, Saucito Wash, Banner Wash, Los Robles
Wash, Alambre Wash, Sabino Wash, Santa Cruz River, Brawley Wash,
Mendoza Wash, Soto Wash, Brown Wash and Fresno Wash.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3252 11143 3255 11134 3231 11117 3216 11118
3198 11132 3179 11137 3179 11150 3214 11136
3219 11129 3238 11143
FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
CWR1 follow-up statement
289
WGUS75 KTWC 181051
FFSTWC
Flash Flood Statement
National Weather Service Tucson AZ
351 AM MST Thu Aug 18 2022
AZC019-021-181101-
/O.EXP.KTWC.FF.W.0097.000000T0000Z-220818T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-Pinal AZ-
351 AM MST Thu Aug 18 2022
...FLASH FLOOD WARNING WILL EXPIRE AT 4 AM MST EARLY THIS MORNING
FOR NORTH CENTRAL PIMA AND SOUTHERN PINAL COUNTIES...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 3252 11143 3255 11134 3231 11117 3216 11118
3198 11132 3179 11137 3179 11150 3214 11136
3219 11129 3238 11143
$$
KRGWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 17, 1:28 PM MST, 7 hours 40 minutes earlier.
Area forecast discussion, Aug 17, 1:28 PM MST, 7 hours 40 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 128 PM MST Wed Aug 17 2022 .SYNOPSIS...Shower and thunderstorm chances will continue into next week with an uptick in activity starting as early as today into the weekend. The main threats will be strong gusty winds and heavy rainfall especially Friday and Saturday. Temperatures will be around normal today becoming 6-10 degrees below normal Friday into early next week. && .DISCUSSION...A low pressure system with tropical origin will impact the region through this weekend. This system was centered just west of the Texas Big Bend today and will track farther westward the next couple of days. Models were in good agreement with this low bringing deep moisture into the Desert Southwest as it moves closer and becomes stalled over NW Mexico/NRN Gulf of California this weekend. Rain chances and QPF values will be on a steady increase, with rainfall amounts peaking Friday into Saturday. ECMWF remained noticeably wetter than the GFS with the ECMWF ensemble QPF derived Extreme Forecast Index (EFI) highlighting Friday and especially Saturday for more widespread heavy rainfall amounts. This scenario would suggest a transition from a localized flash flooding threat to a longer term flooding impact for a few of the larger washes and mainstem rivers by early next week, if not sooner. Please refer to the hydrology section in this product for more details. For now, a Flash Flood Watch has been posted for Friday afternoon into Saturday night for all of SE AZ. Otherwise, high temperatures will hover below seasonable readings, especially Friday into the weekend. && .AVIATION...Valid through 19/00Z. ISOLD-SCT SHRA/TSRA are expected this through 18/07z. Stronger storms could lower CIGS to 5k-8k ft AGL, reduce visibilities in heavy downpours, and produce gusts of 40+ kts even if only in the vicinity of the terminal. Otherwise, clouds should remain at or above 10k ft AGL with winds following diurnal trends at speeds of 10kts or less. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Monsoonal thunderstorm activity will ramp up through the end of the week with rounds of showers and thunderstorms expected each day. Primary threats include strong winds, lightning, and flash flooding. Outside of thunderstorm activity, wind trends will remain light and follow typical diurnal trends. && .HYDROLOGY...A low pressure system with tropical origin was centered just west of the Texas Big Bend area today. This low will track westward bringing an influx of deep moisture to the region as early as today but more so Friday into the weekend. Models showed this low pressure system becoming stalled south of the International Border over Northwest Mexico/northern Gulf of California through the weekend. As this system moves closer, rain chances and rainfall amounts will be on the increase areawide, peaking late Friday and Saturday. While flash flooding will be a concern, mainstem rivers and larger washes will likely experience significant flows by Monday, if not sooner. The river forecast outlook, based on the latest QPF, still indicated a few river systems of concern such as the Gila River upstream from the San Carlos Reservoir. That said, conditions may transition from localized flash flooding to longer term flooding concerns. && .TWC WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch for all of Southeast Arizona late Friday morning through late Saturday evening, AZZ501>515. && Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Aug 17, 3:50 PM MST, 5 hours 18 minutes before
Special Weather Statement
National Weather Service Tucson AZ
350 PM MST Wed Aug 17 2022
AZZ502-503-515-172330-
Tohono O'odham Nation including Sells-Upper Santa Cruz River and
Altar Valleys including Nogales-Baboquivari Mountains including Kitt
Peak-
350 PM MST Wed Aug 17 2022
...A strong thunderstorm will impact portions of south central Pima
County through 430 PM MST...
At 349 PM MST, Doppler radar was tracking a strong thunderstorm over
San Miguel, or 24 miles south of Sells, moving southwest at 20 mph.
HAZARD...Winds in excess of 40 mph, heavy rainfall and half inch
hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
San Miguel, Choulic, Newfield, Coldfields, Sasabe and Hashan Chuchg.
This includes Route 286 between mile markers 1 and 12.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3172 11178 3164 11147 3147 11150 3160 11189
TIME...MOT...LOC 2249Z 057DEG 18KT 3158 11176
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
CWRThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 5:59 PM MST | Areal Flood Advisory | TWC | Pima | 47 min |
| Aug 17, 6:32 PM MST | Flash Flood Warning | TWC | Pima | 3 hr |
| Aug 17, 6:58 PM MST | Dust Storm Advisory | TWC | Pinal | 92 min |
| Aug 17, 7:13 PM MST | Severe Thunderstorm Warning | TWC | Pima | 32 min |
| Aug 17, 7:17 PM MST | Severe Thunderstorm Warning | TWC | Pima | 43 min |
| Aug 17, 7:51 PM MST | Dust Storm Advisory | TWC | Pima | 45 min |
| Aug 17, 8:10 PM MST | Areal Flood Advisory | TWC | Pima | 80 min |
| Aug 17, 9:15 PM MST | Areal Flood Advisory | TWC | Pima | 3 hr |
| Aug 18, 1:30 PM MST | Areal Flood Advisory | TWC | Santa Cruz | 2 hr |
| Aug 18, 3:23 PM MST | Special Weather Statement | TWC | 52 min | |
| Aug 18, 3:33 PM MST | Special Weather Statement | TWC | 42 min |
Nearby
Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.